Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Paducah, KY

February 11, 2009Christian County, Hopkins County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Feb 11, 2009, 10:30 AM CST for Christian County, Hopkins County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 10:30 AM CST (16:30 UTC)
Expired
Feb 11, 2009, 11:15 AM CST
In force
45 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Christian County, KY, Hopkins County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 5:22 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Feb 11, 5:22 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
522 AM CST WED FEB 11 2009

.UPDATE...
UPDATED AVIATION SECTION FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 317 AM CST WED FEB 11 2009/

BIGGEST CHALLENGE...AT LEAST IN THE SHORT TERM...WILL BE THE
HANDLING OF THE SYSTEM JUST BEGINNING TO AFFECT OUR CWA.

A VIGOROUS STORM SYSTEM CENTERED OVER THE CENTRAL PLAINS WILL
RACE ACROSS ACROSS OUR CWA TODAY. AT THE TIME OF THIS WRITING
SCATTERED CONVECTION COVERED MOST OF OUR CWA GENERALLY ALONG AND
NORTHWEST OF THE OHIO RIVER WHILE A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM FAR SOUTHEAST MISSOURI INTO SOUTH
CENTRAL ARKANSAS.

LOCAL RADARS CONTINUE TO INDICATE THE MAIN PRECIPITATION SHIELD
LIFTING NORTHWARD...AND WILL LIKELY SET UP SHOP JUST NORTH AND
NORTHWEST OF THE FORECAST THROUGH THE MORNING HOURS. BASED ON THE
CURRENT AND FORECAST POSITION OF THE MAIN CONVECTIVE LINE...WILL
LIKELY HAVE TO SPLIT THE FIRST PERIOD POP/WX GRIDS TO BETTER
DEFINE THE AREA/S OF GREATEST POTENTIAL.

DECIDED TO CONTINUE WITHOUT A FLOOD WATCH DUE TO LACK OF CONFIDENCE
IN WIDESPREAD HEAVY RAINS AHEAD OF THE FRONT...AND FAST MOVEMENT OF
THE FRONTAL PRECIPITATION THROUGH THE AREA. HOWEVER...THE GROUND
IS SATURATED AND WHETHER OR NOT THERE IS SIGNIFICANT FLOODING...THE
GREATER THREAT MAY BE FOR UPROOTED TREES WITH THE CONVECTIVE AND
NON-CONVECTIVE WINDS EXPECTED THROUGH LATE THIS AFTERNOON. WILL
INSERT A MENTION OF THIS IN THE NEXT ISSUANCE OF THE NPW.

LATEST MODEL RUNS A BIT DIFFERENT ON THE TIMING/MOVEMENT OF THIS
SYSTEM...BUT THEY ALL MOVE THIS SYSTEM RAPIDLY ACROSS OUR CWA.
SURFACE LOW CURRENTLY CENTERED OVER THE CENTRAL KS/OK BORDER IS
EXPECTED TO BE OVER EAST CENTRAL IL/WEST CENTRAL IN BY 18Z. IN THE
PROCESS IT WILL PULL A STRONG COLD FRONT ACROSS THE CWA. IT IS
STILL NOT THAT ROBUST IN QPF WITH THE LINE...AND SEEMS TO
EMPHASIZE THE AREA IMMEDIATELY SOUTH AND EAST OF THE QUAD STATE
FOR THE BEST CONVECTION. CANNOT DISCOUNT THIS
POSSIBILITY...ESPECIALLY FOR TRUE SURFACE- BASED CONVECTION.

INSTABILITY IS STILL SOMEWHAT LIMITED...HOWEVER GIVEN THE WIND
FIELDS IN PLACE...ANY AMOUNT OF POSITIVE CAPE WILL BE SUFFICIENT
FOR AT LEAST A FINE LINE OF SHOWERS/STORMS WHICH COULD BRING DOWN
THE EXTREME 70-80KT WINDS JUST OFF THE SURFACE. IN ADDITION...LOW
LEVEL AND DEEP-LAYER SHEAR VALUES ARE OFF THE CHARTS...SO IF
THERE IS MUCH SURFACE BASED INSTABILITY TO WORK WITH...TORNADIC
SUPERCELLS COULD RESULT. HAVE TO KEEP THAT IN MIND...BUT FEEL THAT
A FINE LINE IS THE MOST LIKELY MODE WITH THE FRONT.

THIS AFTERNOON PRECIPITATION WILL QUICKLY CLEAR THE CWA. IN THE
WAKE OF THIS SYSTEM...HIGH PRESSURE SHOULD KEEP THE REGION DRY AND
A LITTLE COOLER THROUGH THURSDAY NIGHT. ON FRIDAY PRECIP CHANCES
WILL CREEP BACK INTO SOUTHEAST MISSOURI AS THE NEXT STORM SYSTEM
BEGINS TO MOVE OUT OF THE CENTRAL PLAINS. PRECIP CHANCES WITH THIS
SYSTEM WILL BE GREATEST ON FRIDAY NIGHT AS THE SYSTEM ACTUALLY
TRACKS ACROSS OUR CWA. ON SATURDAY IN THE WRAP AROUND
MOISTURE...RAIN MAY MIX WITH SNOW ACROSS OUR NORTHERN AND
NORTHWEST COUNTIES BEFORE ENDING. MADE NO CHANGES BEYOND SATURDAY.

&&

.AVIATION...
CONVECTION WILL CONTINUE TO MOVE ACROSS THE FA THROUGH THE MORNING
HOURS WITH S TO SW WIND GUSTS IN EXCESS OF 30 KTS. ISOLD GUSTS MAY
REACH 40 KTS. WINDS WILL VEER MORE TO THE SW THROUGH THE COURSE OF
THE DAY WITH SIGNIFICANT GUSTS 35 TO 45 KTS POSSIBLE. BKN VFR CIGS
JUST ABOVE 3K FT SHOULD BE THE RULE WITH OCNL MVFR OR BRIEF IFR
EARLY THIS MORNING WITH CONVECTION. SOME BREAKS WILL OCCUR THIS
AFTERNOON WITH CLEARING SKIES EXPECTED THIS EVENING. WINDS WILL
DIMINISH LATE THIS AFTERNOON OR EARLY THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Feb 11, 6:02 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
602 AM CST WED FEB 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
602 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM. REFER TO THE WARNING
PRODUCT FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS MUCH
OF THE AREA. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE MAIN HAZARDS. MOVEMENT OF THE ACTIVITY WILL BE EAST TO
NORTHEAST AT 60 TO 70 MPH.

LOCALLY HEAVY RAIN MAY RESULT IN STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE MORNING HOURS.

JAP

In the hours before

Local storm report, Feb 11, 9:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST CALVERT CITY            37.03N 88.35W
02/11/2009  M51 MPH          MARSHALL           KY   NWS EMPLOYEE

&&

PATS
Special weather statement, Feb 11, 9:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CST WED FEB 11 2009

ILZ089>091-093-094-KYZ001>013-111700-
JOHNSON-POPE-HARDIN-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-
INCLUDING THE CITIES OF...VIENNA...GOLCONDA...ELIZABETHTOWN...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON
924 AM CST WED FEB 11 2009

...SHOWERS PRODUCING STRONG AND GUSTY WINDS...

LINES OF SHOWERS MOVING RAPIDLY NORTHEAST ACROSS WESTERN KENTUCKY
AND SOUTHERN ILLINOIS WILL PRODUCE STRONG WINDS...GUSTING UP TO 50 MPH.
A WIND GUST TO 51 MPH WAS RECENTLY REPORTED BY AN OBSERVER ON TOP
OF A HILL AT CALVERT CITY KENTUCKY.

A LINE OF SHOWERS WILL MOVE NORTHEAST ACROSS VIENNA
ILLINOIS...PADUCAH...BENTON...AND MURRAY KENTUCKY THROUGH 1030 AM.

STRONG WINDS GUSTS EARLIER THIS MORNING HAVE BROUGHT SOME POWER
OUTAGES TO PLACES WHERE POWER WAS RESTORED FROM THE ICE STORM.
BE PREPARED FOR A NEW ROUND OF HAZARDS FROM THESE
WINDS...INCLUDING FALLING TREE LIMBS...AND DEBRIS OR OBJECTS ON
ROADS.

MY
Local storm report, Feb 11, 9:59 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
959 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST METROPOLIS              37.15N 88.71W
02/11/2009  M47 MPH          MASSAC             IL   AWOS

&&

PATS
Special weather statement, Feb 11, 10:03 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CST WED FEB 11 2009

INZ081-082-085>088-KYZ010>022-111715-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
1003 AM CST WED FEB 11 2009

...LINE OF SHOWERS PRODUCING STRONG AND GUSTY WINDS...

A LINE OF SHOWERS WILL MOVE RAPIDLY EAST ACROSS SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WESTERN KENTUCKY LATE THIS MORNING.
THESE SHOWERS WILL PRODUCE STRONG WINDS...GUSTING UP TO 50 MPH.

THE LINE OF SHOWERS WILL REACH A LINE FROM MORGANFIELD
KENTUCKY....THROUGH PRINCETON KENTUCKY...TO CADIZ...BY AROUND 1030
AM.

THE LINE WILL REACH EVANSVILLE...HENDERSON...MADISONVILLE...AND
HOPKINSVILLE BY 11 AM. OWENSBORO WILL BE AFFECTED AROUND 11 AM.

STRONG WIND GUSTS EARLIER THIS MORNING HAVE BROUGHT SOME POWER
OUTAGES TO PLACES WHERE POWER WAS RESTORED FROM THE ICE STORM. BE
PREPARED FOR A NEW ROUND OF HAZARDS FROM THESE WINDS...INCLUDING
FALLING TREE LIMBS...AND DEBRIS OR OBJECTS ON ROADS.

MY
Local storm report, Feb 11, 10:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND GST HOPKINSVILLE            36.85N 87.49W
02/11/2009  M42 MPH          CHRISTIAN          KY   AMATEUR RADIO

&&

PATS
Local storm report, Feb 11, 10:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     NON-TSTM WND GST POPLAR BLUFF            36.76N 90.41W
02/11/2009  M46 MPH          BUTLER             MO   ASOS

&&

PATS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:45 AM CSTAreal Flood AdvisoryPAHBallard3 hr
Feb 11, 8:08 AM CSTAreal Flood AdvisoryPAHMcCracken3 hr
Feb 11, 10:41 AM CSTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster49 min
Feb 11, 10:57 AM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd48 min
Feb 11, 10:59 AM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd46 min
Feb 11, 11:27 AM CSTSevere Thunderstorm WarningPAHDaviess18 min
Feb 11, 9:34 AM CSTRiver Flood WarningPAHGallatin, Wayne, White13 days
Feb 11, 9:41 AM CSTRiver Flood WarningPAHWayne, White27 hr
Feb 11, 9:50 AM CSTRiver Flood WarningPAHGallatin, Wabash, White13 days
Feb 11, 12:48 AM CSTSevere Thunderstorm WarningPAHCarter, Ripley42 min
Feb 11, 2:04 AM CSTSevere Thunderstorm WarningPAHWayne41 min
Feb 11, 2:45 AM CSTSevere Thunderstorm WarningPAHBollinger, Perry26 min
Feb 11, 4:21 AM CSTFlash Flood WarningPAHWayne4 hr
Feb 11, 7:18 AM CSTRiver Flood WarningPAHWayne33 hr
Feb 11, 12:59 PM CSTAreal Flood WarningPAHBollinger3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.